North Dakota, 2017

Hail and Damaging Winds in North Dakota, June 9 to 10, 2017

June 9 to 10, 2017 · NWS BIS · 34 events in 10 counties and zones

A two round severe event developed on the afternoon of June 9 and continued into the early morning hours of June 10. The first round started in the late afternoon of June 9 as a warm front lifted through central into eastern North Dakota and a dry line/cold front dropped towards south central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
$15,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A two round severe event developed on the afternoon of June 9 and continued into the early morning hours of June 10. The first round started in the late afternoon of June 9 as a warm front lifted through central into eastern North Dakota and a dry line/cold front dropped towards south central North Dakota. Scattered supercell thunderstorms developed from north central North Dakota into the James River Valley. These storms moved out of the area and were followed by the second round late at night, Storms moved into southwest North Dakota from Montana and strengthened in a high shear and moderate instability environment. The strongest wind gusts estimated at 90 mph occurred near Rugby in Pierce County, while the largest hail was baseball sized, and occurred in multiple locations along and near Interstate 94 in Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 9, 2:02 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 9, 2:02 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
302 PM CDT Fri Jun 9 2017

.SHORT TERM...(This evening through Saturday)
Issued at 302 PM CDT Fri Jun 9 2017

Potential for significant severe weather exists this afternoon all
the way through the overnight, with two separate regimes yielding
potential hazards.

...Severe-Risk Number One...

* Location/Timing...Along and east of Highway 83 from about 21 to 03
  UTC.

* Scenario/Technical Discussion...Strong surface pressure falls of
  3 mb/3 hours are driving gusty south winds and moisture return
  this afternoon as a lee-side pressure trough moves eastward. The
  nose of low-level warm air advection is focused near Minot as of
  19 UTC, where the trough intersects a warm front producing a
  triple point of air masses. Surface dewpoints are running a bit
  lower than expected based on earlier model guidance, and they
  have dropped from 59 to 54 F at Bismarck between 1830 and 1930
  UTC, suggesting the richer moisture is relatively shallow and is
  susceptible to reduction via mix-out. An early look at our 19
  UTC special sounding verifies earlier model expectations for a
  strongly veering wind profile with its associated deep-layer
  shear vectors oriented normal to the surface trough in favor of
  discrete supercells where convective initiation occurs. The main
  uncertainty is how many updrafts will be able to survive their
  trip to the LFC given lingering capping (also shown on our 19
  UTC sounding). CAM guidance has been exceptionally consistent in
  advertising a high probability of supercell development on the
  nose of the greater warm air advection, near the triple point,
  in the Bottineau/Rolette/Pierce County area by late afternoon.
  In that area, large low-level hodographs with 0-1-km SRH of 150
  m2/s2 support a tornado risk, tempered by MLLCL heights near
  1500 m AGL (though lingering cloud cover could keep surface
  moisture content relatively more protected from mixing in those
  areas in support of lower LCL heights). Further south, guidance
  is widely dispersive in whether isolated supercells will form in
  south central ND, so confidence is lower, but if any storms do
  become established the environment will be characterized by
  MLCAPE of 2000 J/kg and 40 kt of 0-6-km bulk wind shear. There's
  long been a signal in sounding analog retrieval system output
  for very large hail in this setting. Again, though, only a few
  storms may develop, especially south of Highway 200, with this
  first severe risk.

We greatly appreciate the research and academic groups, including
NSSL and the College of DuPage, who are providing very useful
sounding data across the area this afternoon as we determine when
and where convective initiation will take place.

...Severe-Risk Number Two...

* Location/Timing...Southwest and central North Dakota from about
  03 to 12 UTC. The threat may be highest between Interstate 94
  and Highway 2, but that area may be refined with later updates,
  with the most recent guidance suggesting the Interstate 94
  corridor may be favored.

* Scenario/Technical Discussion...Height falls aloft and an
  eastward-advancing cold frontal zone will likely generate deep,
  moist convection in southeast MT this evening with upscale
  growth and forward propagation downstream into ND overnight. It
  appears that late afternoon and early evening convection forced
  on the pre-frontal trough will not be widespread enough to
  overturn the instability axis over ND, and in fact the 12 UTC
  global suite and more recent RAP/HRRR iterations all suggest an
  enhanced elevated mixed layer pulse will surge into central ND
  in advance of the cold front, yielding very steep lapse rates of
  8.5 C/km in support of MUCAPE from 1000-2000 J/kg despite low-
  level moisture that will not be particularly rich. Strengthening
  flow aloft will yield intense vertical wind shear with effective
  bulk wind differences of 60 to 70 kt. This scenario supports an
  outcome in line with today's CAM simulations with a mix of both
  supercells and small bowing complexes racing northeast across
  the area overnight. Even if the updrafts are elevated, the very
  strong environmental flow and downshear MCS propagation vectors
  of 70+ kt support potentially destructive winds. CAM solutions
  including the large majority of the 12-17 UTC HRRR cycles have
  shown updraft helicity values of 100-150 m2/s2 with these storms
  in support of significant-severe potential. Even the 12 UTC NSSL
  WRF-ARW depicts a similar signal, and its HAILCAST output shows
  potential for golfball or larger size hail suggesting that wind-
  driven hail damage is possible. Experimental time-lagged HRRR
  convective guidance also strongly supports overnight wind and
  hail risks. The main uncertainty is coverage of this round of
  severe storms and how far south they form, but both the 12 UTC
  NSSL WRF-ARW and 17 UTC deterministic HRRR suggest that the
  Interstate 94 corridor, including Bismarck/Mandan, could be in
  the risk area. Note that this synoptic and mesoscale scenario
  does resemble the June 16-17, 2016, event enough for it to be
  considered a viable analog, but that of course does not imply
  the outcome will be identical, particularly with regard to which
  areas are impacted.

A cooler, but still warm, and breezy Saturday will follow in the
wake of tonight's cold frontal passage. Steep mid-level lapse
rates from cold advection aloft could yield a few showers north.
Low-level drying will push afternoon humidities to 20 percent in
parts of western and north central ND, but the spatio-temporal
overlap of dry air, humidities, and dry fuels does not appear
significant enough to warrant a red flag warning.

.LONG TERM...(Saturday night through Friday)
Issued at 302 PM CDT Fri Jun 9 2017

The main focus in the long term is on the dynamic and very strong
upper-level low expected to lift from the Great Basin northward to
Montana by Tuesday. The 12 UTC GFS and ECMWF both continue showing
the greatest wrap-around moisture accompanying this wave remaining
west of the local area in Montana. However, diffluent flow ahead
of the wave Monday and early Tuesday will favor a wave of showers
and storms lifting northward, with locally-heavy rain possible. A
risk of severe weather will exist given strong wind fields and at
least elevated instability north of a surface low that lifts
northeast across the region. Depending on how far north the warm
sector moves, surface-based storms are not out of the question.
Finally, the close proximity of the cold-core low could favor a
localized severe storm risk on Tuesday, as well.

Thereafter, cooler and mainly dry cyclonic flow is likely during
the latter parts of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 302 PM CDT Fri Jun 9 2017

A low pressure system will move across the state today and tonight
leading to the potential for strong to severe thunderstorms. Due to
uncertainty in the timing and extent of coverage, only carried
vicinity thunderstorms and showers. For this afternoon and evening,
the best chances include north central ND, possibly impacting
KJMS. Overnight, another round of showers and thunderstorms will
move in rapidly from Montana. The main risks with these storms are
very strong winds and large hail. Showers should exit the area
during the morning with breezy westerly winds developing.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...JNS
Hazardous weather outlook, Jun 9, 2:53 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
353 PM CDT Fri Jun 9 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
353 PM CDT Fri Jun 9 2017 /253 PM MDT Fri Jun 9 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening across central North Dakota. Only a couple storms are
expected to develop with this first round of severe weather, but
they will be capable of producing very large, destructive hail
to the size of tennis balls and damaging winds up to 70 mph. An
isolated risk of tornadoes also exists. The threat with this
first round of severe weather will be highest along and east of
Highway 83 through 10 PM CDT.

Tonight another round of severe thunderstorms will develop over
southwest North Dakota and move rapidly northeast into central
North Dakota. The main threat with these storms will be damaging
winds up to 70 mph and hail up to the size of golf balls. Wind-
driven large hail is possible. This threat will be highest
between 10 PM CDT and 6 AM CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is also a threat of severe thunderstorms Monday and Monday
night, and a lingering threat of severe thunderstorms over parts
of central North Dakota on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
tonight.

CJS

In the hours before

Special weather statement, Jun 9, 3:35 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
435 PM CDT FRI JUN 9 2017

NDZ021-022-092200-
McLean ND-Sheridan ND-
435 PM CDT FRI JUN 9 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SHERIDAN AND EAST
CENTRAL MCLEAN COUNTIES UNTIL 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Mercer, or 15 miles northeast of Washburn, moving
east at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mcclusky, Turtle Lake, Mercer, Denhoff and Hoffer Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4733 10097 4749 10104 4782 10032 4734 10019
TIME...MOT...LOC 2135Z 249DEG 23KT 4745 10081

CJS

The radar

The Bismarck radar (KBIS), 84 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

26 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, McLean

When
June 9, 3:42 PM CST to 3:45 PM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
47.520, -100.890

Hail, McLean

When
June 9, 3:45 PM CST to 3:48 PM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
47.520, -100.890

Hail, McLean

When
June 9, 3:55 PM CST to 3:57 PM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
47.520, -100.890

Hail, Sheridan

When
June 9, 4:12 PM CST to 4:15 PM CST
Where
Sheridan County, Pickardville
Measured
1.5 in hail
Reported by
Public
Coordinates
47.470, -100.580

Hail, McHenry

When
June 9, 4:25 PM CST to 4:28 PM CST
Where
McHenry County, Deering
Measured
1.75 in hail
Reported by
Public
Coordinates
48.400, -101.050

Hail, Sheridan

When
June 9, 5:17 PM CST to 5:19 PM CST
Where
Sheridan County, 4.86 mi N of Denhoff
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.550, -100.260

Thunderstorm Wind, McHenry

When
June 9, 5:27 PM CST to 5:30 PM CST
Where
McHenry County, 2.76 mi E of Towner
Measured
74 kt (85 mph) measured gust
Reported by
Storm Chaser
Coordinates
48.350, -100.340

Thunderstorm Wind, McHenry

When
June 9, 5:30 PM CST to 5:33 PM CST
Where
McHenry County, 1.95 mi NE of Towner
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.370, -100.370

Thunderstorm wind gust speed estimated by a COOP observer.

Thunderstorm Wind, Pierce

When
June 9, 5:37 PM CST to 6:00 PM CST
Where
Pierce County, 6.46 mi W of Rugby to 0.75 mi W of Rugby
Measured
76 kt (87 mph) estimated gust
Property damage
$75,000
Reported by
Other Federal Agency
Coordinates
48.360, -100.120

Very strong straight line winds occurred with a thunderstorm that moved from west of Rugby into Rugby. The strongest wind gust reported was an instantaneous, non-averaged measurement of 104 mph taken three miles west of Rugby by a research team from the National Severe Storms Laboratory, which would correlate to an estimated 87 mph 5-second average gust based upon past published research. Four miles west-northwest of Rugby a large, older barn collapsed. In Rugby, large evergreen trees were uprooted at the cemetery at the northwest end of town.

Hail, Wells

When
June 9, 5:37 PM CST to 5:40 PM CST
Where
Wells County, 5.14 mi W of Hurdsfield
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
47.450, -100.010

Hail, Wells

When
June 9, 6:00 PM CST to 6:02 PM CST
Where
Wells County, 0.93 mi W of Chaseley
Measured
2.5 in hail
Reported by
Public
Coordinates
47.450, -99.820

Hail, Wells

When
June 9, 6:20 PM CST to 6:25 PM CST
Where
Wells County, 4.43 mi ENE of Chaseley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.470, -99.710

Hail, Foster

When
June 9, 7:00 PM CST to 7:03 PM CST
Where
Foster County, 0.93 mi W of Carrington Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
47.450, -99.170

Hail, Foster

When
June 9, 7:05 PM CST to 7:08 PM CST
Where
Foster County, Carrington
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
47.450, -99.130

Hail, Foster

When
June 9, 7:10 PM CST to 7:13 PM CST
Where
Foster County, Carrington
Measured
1.5 in hail
Reported by
Public
Coordinates
47.450, -99.130

Hail, Foster

When
June 9, 7:35 PM CST to 7:38 PM CST
Where
Foster County, Carrington
Measured
1.5 in hail
Reported by
Public
Coordinates
47.450, -99.130

Hail, Stutsman

When
June 9, 7:38 PM CST to 7:40 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.910, -98.710

Hail, Stutsman

When
June 9, 8:01 PM CST to 8:03 PM CST
Where
Stutsman County, 0.84 mi NE of Courtenay
Measured
1 in hail
Reported by
Public
Coordinates
47.230, -98.560

Hail, Stutsman

When
June 9, 8:24 PM CST to 8:27 PM CST
Where
Stutsman County, 1.17 mi NW of Ypsilanti
Measured
2.5 in hail
Reported by
Public
Coordinates
46.790, -98.570

Hail, Stutsman

When
June 9, 8:30 PM CST to 8:33 PM CST
Where
Stutsman County, 2.81 mi SE of Ypsilanti
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.750, -98.510

Hail, Stark

When
June 9, 10:40 PM MST to 10:44 PM MST
Where
Stark County, 4.17 mi S of Taylor
Measured
1 in hail
Property damage
$30,000
Reported by
Public
Coordinates
46.840, -102.430

Wind driven hail caused damage to the home, barns, and vehicles. Multiple windows were shattered on the home causing damage inside.

Hail, Stark

When
June 9, 10:45 PM MST to 10:48 PM MST
Where
Stark County, 1.98 mi SE of Richardton
Measured
2.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
46.860, -102.290

Five windows were shattered by the hail.

Hail, Morton

When
June 10, 12:03 AM CST to 12:06 AM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
1.75 in hail
Reported by
Public
Coordinates
46.900, -102.050

Hail, Morton

When
June 10, 12:06 AM CST to 12:10 AM CST
Where
Morton County, 1.89 mi W of Hebron
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -102.070

Hail, Morton

When
June 10, 12:10 AM CST to 12:15 AM CST
Where
Morton County, 9.67 mi N of Glen Ullin
Measured
1 in hail
Reported by
Public
Coordinates
46.960, -101.830

Hail, Stark

When
June 9, 11:11 PM MST to 11:14 PM MST
Where
Stark County, 0.84 mi NE of Antelope
Measured
2.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
46.860, -102.190

Multiple car windshields were broken between mile marker 90 and 91 on Interstate 94.

Hail, Morton

When
June 10, 12:30 AM CST to 12:38 AM CST
Where
Morton County, 8.98 mi NW of New Salem
Measured
2 in hail
Property damage
$40,000
Crop damage
$15,000
Reported by
Public
Coordinates
46.930, -101.570

The home suffered paint and window damage. The metal roof on the barn had dents. Holes were punched in corn storage bags and crop damage was reported around the area.

Hail, Oliver

When
June 10, 12:40 AM CST to 12:43 AM CST
Where
Oliver County, 1.46 mi SSW of Hannover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.100, -101.440

Thunderstorm Wind, Morton

When
June 10, 12:45 AM CST to 12:50 AM CST
Where
Morton County, 3.49 mi N of Judson
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.880, -101.280

Thunderstorm wind gusts to 70 mph were estimated by a National Weather Service employee.

Hail, Oliver

When
June 10, 12:48 AM CST to 12:51 AM CST
Where
Oliver County, 0.69 mi S of Center
Measured
1 in hail
Reported by
Public
Coordinates
47.110, -101.300

Thunderstorm Wind, Oliver

When
June 10, 2:40 AM CST to 2:50 AM CST
Where
Oliver County, 1.46 mi SSW of Hannover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.100, -101.440

Thunderstorm wind gusts of 60 mph were estimated by a trained spotter.

Thunderstorm Wind, Oliver

When
June 10, 2:40 AM CST to 2:45 AM CST
Where
Oliver County, 0.69 mi S of Hannover
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.110, -101.430

Thunderstorm Wind, McLean

When
June 10, 2:54 AM CST to 2:59 AM CST
Where
McLean County, 1.67 mi NW of Washburn
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -101.040

Thunderstorm Wind, Wells

When
June 10, 3:50 AM CST to 3:55 AM CST
Where
Wells County, 5.32 mi WNW of Bowdon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.490, -99.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693303, 693304, 693305, 693307, 693309, 693310, 693311, 693312, 693317, 693347, 693348, 693349, 693350, 693351, 693352, 693353, 693354, 693355, 693356, 693357, 693358, 693359, 693361, 693362, 693363, 693360, 693364, 693365, 693366, 693367, 693368, 693369, 693370, 693371.